Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 36, NWS Paducah, KY

April 9, 2011Spencer County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Apr 9, 2011, 9:15 AM CDT for Spencer County, Indiana. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2011, 9:15 AM CDT (14:15 UTC)
Expired
Apr 9, 2011, 9:25 AM CDT
In force
10 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Spencer County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS53 KPAH 091415
SVRPAH
INC147-091445-
/O.NEW.KPAH.SV.W.0036.110409T1415Z-110409T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
915 AM CDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SPENCER COUNTY IN SOUTHWEST INDIANA...

* UNTIL 945 AM CDT.

* AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SANTA CLAUS..AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SANTA CLAUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3801 8691 3818 8697 3822 8683 3821 8680
      3820 8679 3818 8679 3816 8681 3813 8681
      3811 8678 3803 8677
TIME...MOT...LOC 1415Z 255DEG 35KT 3812 8683
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
454 
WWUS53 KPAH 091425
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
925 AM CDT SAT APR 9 2011

INC147-091434-
/O.CAN.KPAH.SV.W.0036.000000T0000Z-110409T1445Z/
SPENCER IN-
925 AM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SPENCER COUNTY IN
SOUTHWEST INDIANA IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 3801 8691 3818 8697 3822 8683 3821 8680
      3820 8679 3818 8679 3816 8681 3813 8681
      3811 8678 3803 8677
TIME...MOT...LOC 1424Z 255DEG 35KT 3814 8672

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:01 AM CDT, 6 hours 14 minutes earlier.

Area forecast discussion, Apr 9, 3:01 AM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CDT SAT APR 9 2011

.DISCUSSION...
KPAH 88D ALREADY SHOWS SOME DEVELOPING SHOWERS ACROSS PAH FA.
HOWEVER RADAR MOSAIC SHOWS MORE EXTENSIVE DEVELOPMENT OF
SHOWERS/STORMS UPSTREAM OVER PTNS MO...TO TOP RIDGE AND AFFECT
MAINLY OUR NRN PTNS FA/POTENTIALLY ERN PTNS FA LATER THIS AM.
MODELS SHOW H5 HEIGHTS RISING 20-30DM OVER COURSE OF THE DAY...SO
SHOULD SEE CAPPING OF ATMOSPHERE FROM SOUTHWEST TO NORTHEAST
THROUGH THE PM HOURS...EFFECTIVELY ENDING POPS FROM LATE TODAY
THROUGH TONIGHT. UNTIL THEN...SLGT RISK SVR CONTINUES...SEE SWODY1
FOR DETAILS.

SUNDAY WILL BE VERY WINDY. MODEL SOUNDINGS/BUFKIT MIX DOWN WINDS
SUSTAINED 20-30 MPH WITH GUST POTENTIAL TO 40 MPH ON WARM SLYS-
SWLYS. MONDAY IS NOT TOO MUCH DIFFERENT AS POST FRONTAL WINDS
SHIFT TO W-NWLYS...WILL OUTLOOK BOTH PERIODS FOR WIND POTENTIAL IN
HWO.

WARM 80S EXPECTED BOTH TODAY AND TOMORROW...SHOULD MUTE POST
FRONTALLY ABOUT 10-15F FOR MONDAY...LEVELLING OFF THE REMAINDER OF
THE WEEK. NO CHANGES BEYOND DAY 4.

&&

.AVIATION...
VFR CONDITIONS EXPECTED A MAJORITY OF THE OVERNIGHT.  ISOLATED
SHRA/TSTM ARE POSSIBLE THROUGH DAYBREAK...AND INCLUDED VCSH WITH VFR
CB UNTIL 16Z. ANY SHRA OR TSRA WOULD LIKELY PRODUCE BRIEF MVFR
CONDITIONS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AT 5 TO 15
KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 7:47 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
747 AM CDT SAT APR 9 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
747 AM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON TODAY FOR MUCH
OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY...AND
VERY FAR SOUTHEAST MISSOURI. REFER TO THE WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE FORECAST SUNDAY NIGHT INTO MONDAY AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY. THIS INCLUDES A SLIGHT RISK OF
SEVERE STORMS IN WESTERN PORTIONS OF SOUTHEAST MISSOURI.

SUNDAY WILL BE VERY WINDY...WITH SUSTAINED SOUTH OR SOUTHWEST
WINDS 15 TO 30 MPH GUSTING TO 40 MPH AT TIMES. MONDAY WILL ALSO BE
WINDY AS POST FRONTAL WINDS SHIFT TO WEST AND NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE WATCH AREA.

In the hours before

Special weather statement, Apr 9, 8:02 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
802 AM CDT SAT APR 9 2011

ILZ083-087-090-091-INZ085>087-KYZ007-008-010-011-013>018-021-091400-
POPE IL-HARDIN IL-GALLATIN IL-WHITE IL-VANDERBURGH IN-WARRICK IN-
POSEY IN-HENDERSON KY-UNION KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY-
LIVINGSTON KY-MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY-
MARSHALL KY-
802 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE COUNTY IN
SOUTHEAST ILLINOIS...AND GALLATIN...HARDIN AND SOUTHERN POPE
COUNTIES IN SOUTHERN ILLINOIS...AND SOUTHERN POSEY...SOUTHWESTERN
WARRICK AND SOUTHERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND
HOPKINS...WEBSTER...UNION AND HENDERSON COUNTIES IN NORTHWEST
KENTUCKY...AND NORTHWESTERN CHRISTIAN AND WESTERN MUHLENBERG COUNTIES
IN SOUTH CENTRAL KENTUCKY...AND NORTHERN
MARSHALL...LYON...CALDWELL...LIVINGSTON AND CRITTENDEN COUNTIES IN
WESTERN KENTUCKY UNTIL 900 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH HAIL UP TO DIME SIZED...AND VERY
STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM JUNCTION TO 6 MILES SOUTH OF GRAND
RIVERS...MOVING EAST AT 60 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE KUTTAWA...MARION...
EDDYVILLE...FREDONIA...STURGIS...UNIONTOWN...MORGANFIELD...
CRESWELL...MOUNT VERNON...FARMERSVILLE...BRECKINRIDGE CENTER...
WHEATCROFT...PRINCETON...WAVERLY...CLAY...FRYER...OLNEY...
PROVIDENCE...CORYDON...DIXON...DAWSON SPRINGS...NEBO...HENDERSON...
ROBARDS...EVANSVILLE...SEBREE...ST. CHARLES...SLAUGHTERS...
EARLINGTON...MADISONVILLE...HANSON...MORTONS GAP...NORTONVILLE...
NEWBURGH...HEBBARDSVILLE AND WHITE PLAINS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 8:13 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HAIL             GRAYVILLE               38.26N 88.00W
04/09/2011  M0.25 INCH       WHITE              IL   TRAINED SPOTTER

            PEA SIZE HAIL WITH STORM WINDS GUSTING 30 TO 35 MPH.

&&

SMITTY
Special weather statement, Apr 9, 8:31 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
831 AM CDT SAT APR 9 2011

ILZ091-INZ082-086>088-KYZ010-011-013>021-091430-
HARDIN IL-VANDERBURGH IN-PIKE IN-WARRICK IN-SPENCER IN-HENDERSON KY-
DAVIESS KY-UNION KY-MCLEAN KY-WEBSTER KY-HOPKINS KY-CRITTENDEN KY-
MUHLENBERG KY-CALDWELL KY-LYON KY-CHRISTIAN KY-
831 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDIN COUNTY IN SOUTHERN
ILLINOIS...AND SPENCER...WARRICK...PIKE AND VANDERBURGH COUNTIES IN
SOUTHWEST INDIANA...AND HOPKINS...WEBSTER...MCLEAN...UNION...DAVIESS
AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY...AND NORTHERN CHRISTIAN
AND MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY...AND NORTHERN
LYON...NORTHERN CALDWELL AND EASTERN CRITTENDEN COUNTIES IN WESTERN
KENTUCKY UNTIL 930 AM CDT...

AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH UP TO DIME SIZE HAIL...AND VERY
STRONG WINDS AROUND 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTHWEST OF DARMSTADT TO PROVIDENCE...MOVING
EAST AT 45 MPH. 50 MPH WINDS WERE JUST REPORTED NEAR MORGANFIELD
KENTUCKY IN UNION COUNTY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE DAWSON SPRINGS...DIXON...
NEBO...HENDERSON...EVANSVILLE...MELODY HILL...ROBARDS...ST.
CHARLES...ELBERFELD...SEBREE...EARLINGTON...MADISONVILLE...
SLAUGHTERS...MORTONS GAP...NEWBURGH...NORTONVILLE...HANSON...
CHANDLER...LYNNVILLE...HEBBARDSVILLE...BEECH GROVE...WHITE PLAINS...
PETERSBURG...SPURGEON...BOONVILLE...ST. JOSEPH...WINSLOW...STANLEY...
GRAHAM...EUREKA...CALHOUN...SACRAMENTO...FOLSOMVILLE...WEIR...
MOSELEYVILLE...BREMEN...TENNYSON...GREENVILLE...POWDERLY...
OWENSBORO...SOUTH CARROLLTON...ISLAND...LIVERMORE...CENTRAL CITY...
GENTRYVILLE...CHRISNEY...ROCKPORT...DALE...MASONVILLE...DRAKESBORO...
GRANDVIEW...DUNMOR...SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 8:39 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
839 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 AM     TSTM WND GST     1 W FORT BRANCH         38.25N 87.59W
04/09/2011  M50 MPH          GIBSON             IN   TRAINED SPOTTER

&&

SMITTY
Special weather statement, Apr 9, 8:55 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
855 AM CDT SAT APR 9 2011

INZ081-085>088-KYZ018-019-091500-
VANDERBURGH IN-GIBSON IN-WARRICK IN-SPENCER IN-POSEY IN-HENDERSON KY-
DAVIESS KY-
855 AM CDT SAT APR 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR POSEY...SPENCER...WARRICK...
GIBSON AND VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND DAVIESS
AND HENDERSON COUNTIES IN NORTHWEST KENTUCKY UNTIL 1000 AM CDT...

AT 855 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH PEA TO MARBLE SIZED HAIL AND VERY
STRONG WINDS AROUND 50 MPH POSSIBLE. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 9 MILES NORTH OF OAKLAND CITY TO 7 MILES
SOUTHWEST OF ST. JOSEPH...MOVING EAST AT 40 TO 45 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE BOONVILLE...STANLEY...
EUREKA...FOLSOMVILLE...MOSELEYVILLE...TENNYSON...OWENSBORO...
ROCKPORT...GENTRYVILLE...CHRISNEY...MASONVILLE...DALE...GRANDVIEW...
SANTA CLAUS...KNOTTSVILLE AND WHITESVILLE.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Local storm report, Apr 9, 9:13 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
913 AM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 AM     HAIL             DALE                    38.17N 86.99W
04/09/2011  M0.75 INCH       SPENCER            IN   TRAINED SPOTTER

            DIME SIZE HAIL AND TORRENTIAL RAINS REPORTED IN THE
            COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:53 AM CDTSevere Thunderstorm WarningPAHGibson, Posey37 min
Apr 9, 8:05 AM CDTSevere Thunderstorm WarningPAHGibson, Pike40 min
Apr 9, 8:48 AM CDTSevere Thunderstorm WarningPAHPike27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.